Kansas, 2008

Winter Weather in Kansas, February 23 to 24, 2008

February 23 to 24, 2008 · NWS DDC · 4 events in 4 counties and zones

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon. The sleet then changed to snow by late afternoon and even fell as heavy snow for a brief time Saturday evening. The snow changed to light snow during the night Saturday night, and ended Sunday morning, February 24th. The Hays and La Crosse areas reported 4 to 5 inches of snow, while from northern Stafford County through northeastern Pawnee County into eastern and northern Ellis County, 2 to 3 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 23, 3:56 AM CST, 8 hours 4 minutes earlier.

Area forecast discussion, Feb 23, 3:56 AM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CST SAT FEB 23 2008

.DISCUSSION...

DAYS 1-2...

A PROGRESSIVE SHORTWAVE TROUGH WILL MOVE ACROSS THE SOUTHERN AND
CENTRAL PLAINS TODAY. THE GULF WILL BE CUT OFF FOR THE MOST PART.
THE 00 UTC UPPER AIR CHARTS SHOWED A WARM PLUME OF AIR AT 850MB ACROSS
THE HIGH PLAINS AND SOUTHERN AND CENTRAL ROCKIES. RAIN WAS FALLING
AT ELEVATIONS UP TO 7000FT AT CLINES CORNERS AND SANTE FE NM WHICH
IS A TESTAMENT TO THE WARM AIRMASS. THE UPPER JET WAS LOCATED ACROSS
THE SOUTHERN PLAINS, SO THE TRUE LOW LEVEL WARM SECTOR WAS WELL SOUTH
OF KANSAS. A WARM ADVECTION PATTERN WAS DEVELOPING EARLY THIS MORNING.
MID CLOUDS WERE APPROACHING FROM THE SOUTHWEST. SURFACE TEMPS HAD COOLED
INTO THE UPPER 20S IN CLOUD FREE AREAS. BUT BRISK SOUTH WINDS, CLOUDS
AND A WARM 0-2 KM LAYER, HAS KEPT OUR FAR SW COUNTIES MILDER INTO
THE 35 TO 40F RANGE.

00 UTC SOUNDINGS ACROSS THE SOUTHERN PLAINS WERE BONE DRY FOR THE MOST
PART, AND THEREIN LIES THE MAJOR FORECAST CHALLENGE. AS PRECIP DEVELOPS
AT MID LEVELS, HOW LONG WILL IT TAKE FOR SATURATION TO REACH THE GROUND?
HOW LONG WILL IT TAKE FOR LIFT AND EVAP COOLING TO COOL THE SOUNDING
ENOUGH FOR SNOW? WILL THE WARM LAYER NEAR THE GROUND BE TOO DEEP FOR
SNOW TO REACH THE GROUND? HOW MUCH PRECIP WILL OCCUR TODAY GIVEN THE
INITIALLY DRY LOW TO MID TROPOSPHERE AND GIVEN THE PROGRESSIVE NATURE
OF THE SYSTEM?

RAIN AND/OR SNOW SHOULD BREAK OUT ACROSS SOUTHWEST KANSAS AROUND 12 UTC
AND THEN SPREAD INTO CENTRAL KS BY 18Z. GIVEN LIFT WITH THE WARM ADVECTION
PATTERN AT LOW LEVELS, ALONG WITH EVAPORATIONAL COOLING, A SUB-FREEZING
LAYER MAY DEVELOP FROM 1000FT TO 4000FT AGL. THE MIN TEMP IN THIS SHALLOW,
ELEVATED, COLD LAYER WILL PROBABLY STAY ABOVE -2C. ALTHOUGH A LITTLE
SLEET CANNOT BE RULED OUT, IT WILL PROBABLY NOT BE THE DOMINANT
PRECIP TYPE. WITH THICK CLOUDS MOVING IN FROM THE SW EARLY THIS AM,
SFC TEMPERATURES WILL LIKELY RISE TO ABOVE FREEZING FREEZING AT DDC/GCK.
THIS WILL PRECLUDE FREEZING RAIN. BY THE TIME THE PRECIP REACHES CENTRAL
KANSAS, TEMPS WILL BE ABOVE FREEZING THERE TOO. ALSO, THIS IS DEFINITELY
NOT A PATTERN IN WHICH ONE WOULD EXPECTED FREEZING RAIN. SO THE MOST
LIKELY PRECIP TYPES WILL BE RAIN AND SNOW. GIVEN THE DEEP 2-5C WARM
LAYER FROM 750 TO 900MB, THE PRECIP WILL PROBABLY BEGIN AS RAIN. IF
LIFT, WARM ADVECTION AND PRECIP PERSIST LONG ENOUGH, THEN A CHANGEOVER
TO SNOW MIGHT OCCUR. THE GFS/NAM SOUNDINGS SHOW MASSIVE 750-900MB COOLING
AS THE COLUMN SATURATES. BUT EVEN IF THE 750-900MB LAYER GETS COLD ENOUGH
FOR SNOW, THE NEAR GROUND WARM LAYER MUST ALSO BE SHALLOW ENOUGH TO
ALLOW THE SNOWFLAKES TO REACH THE GROUND. THE GFS SOUNDINGS SHOW A 20MB
(600FT) LAYER ABOVE FREEZING NEAR THE GROUND. THIS IS LIKELY TOO SHALLOW
TO PREVENT SNOW FROM REACHING THE GROUND. TYPICALLY, SNOW CAN REACH
THE GROUND IF THE NEAR GROUND WARM LAYER IS LESS THAN 800FT. NAM/WRF
NEAR SFC CONDITIONS WERE DISREGARDED AS THIS MODEL SHOWS DRY ADIABATIC
AND EVEN SUPERADIABATIC LAPSE RATES AT LOW LEVELS. GFS SOUNDINGS WERE
GENERALLY ACCEPTED, BUT I HAVE LITTLE CONFIDENCE IN ANY OF THE MODEL
THERMAL PROFILES. THE MAIN FLY IN THE OINTMENT WITH THIS SCENARIO
IS THAT THE 850 TO 700MB DRY LAYER MIGHT PREVENT ANYTHING MORE THAN
TRACE PRECIP AMOUNTS.

SINCE THE GOOD LIFT WILL ONLY LAST A FEW HOURS, ANY SNOW ACCUMULATION
SHOULD BE MINOR. THE BEST CHANCE OF ACCUMULATION IS IN THE EAST AND
NORTHEAST PART OF OUR FCST AREA WHERE THE WARM LAYER WILL BE SLIGHTLY
LESS PRONOUNCED. AMOUNTS WILL PROBABLY NOT BE ALL THAT GREAT GIVEN
THE PROGRESSIVE NATURE OF THE SYSTEM.

TEMPS WILL BE HELD DOWN BY CLOUDS AND AREAS OF PRECIP TODAY, WITH THE
COOLEST READINGS IN THE NORTHEAST. MAXES COULD BE TRICKY SUNDAY IN PLACES
THAT RECEIVE SNOW. CURRENT THINKING IS THAT ANY SMALL SNOW ACCUMULATIONS
WOULD MELT QUICKLY AND ALLOW FOR A WARMUP ON SUNDAY. DEWPOINTS WILL
REMAIN RATHER HIGH FOR THE NEXT 2 NIGHTS AND THIS WILL TEND TO HOLD
UP MINS. SUNDAY NIGHT SHOULD BE WARMER THAN SATURDAY NIGHT SINCE THE
WINDS ARE ADVERTISED TO STAY UP IN THE MODELS.

FINCH

DAYS 3-7...

QUIET WEATHER IS EXPECTED TO CONTINUE THROUGH MUCH OF THE EXTENDED
PERIOD. UPPER TROUGH WILL MOVE ACROSS WESTERN KANSAS TO START THE
WORKWEEK. AT THE SURFACE, A COLD FRONT WILL MOVE ACROSS THE STATE.
THE BULK OF PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL BE NORTH
OF THE SURFACE LOW ACROSS NEBRASKA. FURTHER SOUTH INTO KANSAS, DRIER
CONDITIONS WILL PREVAIL. H85 TEMPERATURES WILL PLUMMET BEHIND THE
FRONTAL PASSAGE. READINGS BELOW 0C EAST TO NEAR 7C WEST WILL OCCUR
BY NIGHTFALL. COLD AIR ADVECTION WILL CONTINUE AS ARCTIC HIGH
PRESSURE SLIDES SOUTHEAST. H85 READINGS OVERNIGHT MONDAY WILL FALL
BELOW 0C ACROSS THE ENTIRE FA. BY LATE TUESDAY, WARM AIR ADVECTION
WILL RETURN TO WESTERN KANSAS COURTESY OF A LEE TROUGH. READINGS
NEAR THE COLORADO BORDER WILL CLIMB TO 6C WITH BELOW 0C READINGS
EAST. RIDGING ALOFT ACROSS THE WESTERN CONUS WILL ALLOW FOR
NORTHWEST FLOW TO DOMINATE THE PLAINS BRIEFLY WEDNESDAY. COLD AIR
ADVECTION DOES RETURN TO WESTERN KANSAS DURING THE MORNING HOURS
WEDNESDAY BUT YET AGAIN, A LEE TROUGH WILL PROVIDE DOWNSLOPE BY LATE
AFTERNOON. THIS WILL ALLOW H85 TEMPERATURES TO RISE TO 9C WEST TO
JUST ABOVE 0C EAST.

.AVIATION...

VFR CONDITIONS WILL LINGER THROUGH THE START OF THE EARLY MORNING
HOURS. CEILINGS WILL QUICKLY LOWER AS LOW PRESSURE TRACKS SOUTH
ACROSS THE TEXAS PANHANDLE. WEAK ISENTROPIC LIFT WILL ALLOW FOR THE
POSSIBILITY OF SOME LIGHT RAIN OR LIGHT SNOW SHOWERS ACROSS THE
SITES BY LATE MORNING OR EARLY AFTERNOON. EXPECT MVFR TO IFR
CONDITIONS TO OCCUR FROM MID MORNING TO LATE NIGHT. COULD EVEN SEE A
PERIOD OF LIFR TOWARD 12Z SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  29  62  37 /  60   0   0   0
GCK  41  27  62  34 /  30   0   0   0
EHA  54  27  66  33 /  30   0   0   0
LBL  51  28  63  35 /  40   0   0   0
HYS  36  26  55  36 /  60   0   0   0
P28  40  27  57  40 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/30
Hazardous weather outlook, Feb 23, 9:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
945 AM CST SAT FEB 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
945 AM CST SAT FEB 23 2008 /845 AM MST SAT FEB 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTERY MIX OF PRECIPITATION CONTINUE OVER PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.  THE MAIN AREAS OF PRECIPITATION WILL
MAINLY BE SOUTHEAST OF A MEADE TO LARNED LINE AND NORTH OF A RANSOM
TO LACROSSE LINE.  A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW
WILL FALL THROUGH NOON BEFORE BECOMING A RAIN-SNOW MIX THIS
AFTERNOON.  THE PRECIPITATION SHOULD TAPER OFF BY MID TO LATE
AFTERNOON.  LARGE ACCUMULATIONS ARE NOT EXPECTED...BUT ROADS COULD
BECOME SLICK IN SPOTS...MAINLY ON ELEVATED SURFACES.  SNOWFALL
AMOUNTS SHOULD REMAIN AN INCH OR UNDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Ellis

When
February 23, 12:00 PM CST to February 24, 9:00 AM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon. The sleet then changed to snow by late afternoon and even fell as heavy snow for a brief time Saturday evening. The snow changed to light snow during the night Saturday night, and ended Sunday morning, February 24th. The Hays and La Crosse areas reported 4 to 5 inches of snow, while from northern Stafford County through northeastern Pawnee County into eastern and northern Ellis County, 2 to 3 inches of snow was reported.

Winter Weather, Pawnee

When
February 23, 12:00 PM CST to February 24, 9:00 AM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon. The sleet then changed to snow by late afternoon and even fell as heavy snow for a brief time Saturday evening. The snow changed to light snow during the night Saturday night, and ended Sunday morning, February 24th. The Hays and La Crosse areas reported 4 to 5 inches of snow, while from northern Stafford County through northeastern Pawnee County into eastern and northern Ellis County, 2 to 3 inches of snow was reported.

Winter Weather, Rush

When
February 23, 12:00 PM CST to February 24, 9:00 AM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon. The sleet then changed to snow by late afternoon and even fell as heavy snow for a brief time Saturday evening. The snow changed to light snow during the night Saturday night, and ended Sunday morning, February 24th. The Hays and La Crosse areas reported 4 to 5 inches of snow, while from northern Stafford County through northeastern Pawnee County into eastern and northern Ellis County, 2 to 3 inches of snow was reported.

Winter Weather, Stafford

When
February 23, 12:00 PM CST to February 24, 9:00 AM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

An upper level storm system ejected from the Rockies through the Plains and then into Missouri Saturday, February 23rd. As the system ejected northeast, precipitation began falling as sleet over a small portion of Dodge City’s CWA Saturday afternoon. The sleet then changed to snow by late afternoon and even fell as heavy snow for a brief time Saturday evening. The snow changed to light snow during the night Saturday night, and ended Sunday morning, February 24th. The Hays and La Crosse areas reported 4 to 5 inches of snow, while from northern Stafford County through northeastern Pawnee County into eastern and northern Ellis County, 2 to 3 inches of snow was reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84818, 84819, 84820, 84821.